Wyoming, 2022

High Wind in Wyoming, November 23, 2022

November 23, 2022 · NWS CYS · 4 events in 4 counties and zones

A cold front swept through southeast Wyoming on 23 November 2022. Strong winds were reported at Bordeaux and east Platte County as this front approached.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A cold front swept through southeast Wyoming on 23 November 2022. Strong winds were reported at Bordeaux and east Platte County as this front approached.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 23, 4:50 AM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Nov 23, 4:50 AM MST, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
450 AM MST Wed Nov 23 2022

.UPDATE...
Issued at 440 AM MST Wed Nov 23 2022

Please see updated 12Z aviation discussion below.

&&

.SHORT TERM...(Today through Friday)
Issued at 145 AM MST Wed Nov 23 2022

Active weather the next 24 hours with strong winds and some
snow/blowing snow impacting some areas.

Currently...Currently fairly quiet across the CWA. A 1027mb
surface high over northwest Colorado. Further west...our next cold
front currently located across western Montana...southward into
eastern Idaho into northern Nevada. Winds on the light side so
far. Bordeaux reporting 7 mph while out by Arlington...we are
seeing gusts to 30 mph. These winds should begin ramping up over
the next couple hours.

For today...By 12Z Craig to Casper 850/700mb height gradients
forecast at 63/41mtrs respectively. GFS 700/750mb winds increase
to 45kts at 12Z...increasing to 50/55kts over Bordeaux at 15Z.
Strongest winds are expected at this 15-18Z timeframe.

Front moves through around 18Z this morning with winds easing
somewhat behind the front. Models remain in great agreement with
snow developing behind the front this afternoon. Though winds ease
some...they are still elevated with GFS showing north to northwest
winds 35-40kts. So snow that does fall...will get blown around
pretty good. Decided to issue a Winter Weather Advisory for snow
and blowing snow for the mountains and Converse/Niobrara Counties
where the most snow is expected.

Snow ends shortly after 12Z Thursday with clearing skies for the
rest of Thanksgiving Day. Transitory ridging for Friday brings
700mb temperatures back above freezing as it moves through. Looks
like winds turn more westerly late Friday afternoon...setting the
stage for our next wind event.

.LONG TERM...(Friday night through Tuesday)
Issued at 145 AM MST Wed Nov 23 2022

Key Impact Messages:

1) Breezy weekend into early Monday with localized High Wind
Warnings possible for wind prone areas and some adjacent areas. 25-
35 mph with gusts upwards of 50-60 mph for portions of SE WY.
Nebraska Panhandle not too impacted and lower wind speeds.

2) Winter and wind impacts are becoming more probable early to mid
next week with overall window being late Monday to early Wednesday.
Confidence slowly increasing of at least minor winter/wind impacts
Tuesday and will depend on start/end times for main window. Stay
tuned post holiday weekend for updates.

Overview: Several periods of elevated winds and localized High wind
over 60 mph will be probable Friday through Sunday and partially
into early Monday morning. High Wind Watches and Warnings will
likely occur mainly for wind prone locations but some adjacent
geographic areas could have highlights. Attention turns to next
winter and wind system early to mid-next week with colder pattern.
While not a blockbuster snow producer at this time, enough snow and
wind could necessitate at least Winter Weather Advisories for
portions of SE WY and West Nebraska.

Weather Discussion: Friday into early Saturday will be dry but with
elevated wind as H85-H7 flow tightens ahead of a shortwave trough
passage. In-house AI wind modeling indicates probability of elevated
to high wind increasing Friday night into Saturday afternoon then
reducing overnight with another signal Sunday morning and afternoon.
Casper to Craig height gradients also are favorable for high winds
at 850mb to 700mb levels with adequate downward momentum and mixing
transfer. A Pacific cold front looks to be a little faster coming
through Saturday afternoon and inhibit full warming potential. Max
highs have been reduced from previous forecast. Will need to monitor
strength of the passing shortwave and moisture quality behind it as
a few deterministic models indicate light snow late Saturday into
Sunday - mainly for higher terrain. NBM is lower on this signal
while GFS is more aggressive and EC in the middle.

Cool and breezy day Sunday post cold front with fast zonal to
slightly SW H5 flow over the region ahead of a developing longwave
trough in Pacific NW. Multi-model ensemble envelope remains out of
sync by 6-12 hours along with positioning differences but the big take-
away is higher confidence a system sweeping across WY/NE early to
mid-next week. Questions remain on start and ending time frames
along with mositure quality and resultant snow potential. That
stated, at least minor impacts look decently probable somewhere in
the late Monday to Wednesday morning range with Tuesday the greater
weather impact day at this time. Ensemble snow amounts along with
dprog/dt of deterministic runs don't have a blockbuster event but
snow and wind combo could still yield weather impacts that linger
into Wednesday. Overall confidence in the system is increasing but
sensible impacts and timing remain low/medium at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 440 AM MST Wed Nov 23 2022

Aviation impacts will increase through the day and especially
overnight into early Thursday from west to east with lowering
ceilings and visibility due to snow coverage increasing.
Furthermore, elevated surface winds for the WY TAF sites will
occur this morning and peak this afternoon but remain elevated
overnight into early Thursday. Low-level wind shear and turbulence
aloft will be probable.

All sites are VFR currently but RWL will decrease to MVFR and
likely IFR by this afternoon with snow shifting in. KLAR and KDGW
will be next this evening and then KCYS late evening through the
overnight. IFR will be periodically likely with the reduced
visibility from -SN. NE TAF sites may see MVFR to brief IFR but
snow will be more sporadic and light overnight to early Thursday
morning. Conditions will improve quickly after 15Z thursday with
VFR likely with dissipating ceilings north to south.

&&

.FIRE WEATHER...
Issued at 145 AM MST Wed Nov 23 2022

Strong winds today across southeast Wyoming with High Wind
Warnings in effect through the afternoon. A cold front will move
through the area today...with widespread light snow and blowing
snow developing behind the front. Snow will end from north to
south tonight. Strong winds over the weekend expected. Given cold
temperatures and snow...fire weather impacts are expected to be
low to minimal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 11 AM this morning to 5 AM MST
     Thursday for WYZ101>103-110.

     High Wind Warning until 2 PM MST this afternoon for WYZ106-107-
     110.

     Winter Weather Advisory until 5 AM MST Thursday for WYZ112-114.

     High Wind Warning until 2 PM MST this afternoon for WYZ116-117.

     Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
     Thursday for WYZ116.

NE...None.
&&

UPDATE...JSA
SHORT TERM...GCC
LONG TERM...JSA
AVIATION...JSA
FIRE WEATHER...GCC
Hazardous weather outlook, Nov 23, 3:54 AM MST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
354 AM MST Wed Nov 23 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-109-111>115-118-
119-241100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
354 AM MST Wed Nov 23 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Elevated winds are expected today with gusts up to 40 mph possible.
A cold front moves through the area today, bringing fairly
widespread light snow and blowing snow to many areas. Some areas
will receive the combination of wind...snow and blowing snow. Winter
Weather Advisories are in effect for Converse and Niobrara Counties
as well as the mountains for today through Thursday morning.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-107-110-116-117-241100-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
354 AM MST Wed Nov 23 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings are in effect for the wind prone areas of
southeast Wyoming as well as east Platte County for wind gusts in
excess of 60 mph through 2 PM today.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong winds return Friday and are expected to continue through
the weekend. High Wind headlines may be needed for wind gusts in
excess of 60 mph.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 23, 6:36 AM MST to 7:02 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT mesonet station along Interstate 80 at County Road 402 (WY20) measured maximum wind gust.

High Wind, Central Laramie Range and Southwest Platte County

When
November 23, 8:04 AM MST to 10:44 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation site at Bordeaux reported these strong wind gusts.

High Wind, East Platte County

When
November 23, 8:06 AM MST to 9:04 AM MST
Where
East Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Bear Creek WYDOT site on the Platte and Laramie County line reported these wind gusts.

High Wind, South Laramie Range

When
November 23, 8:30 AM MST
Where
South Laramie Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad mesonet station BUFORW (UP203) measured maximum wind gust 2 miles west of Buford.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058597, 1057743, 1057744, 1058596.